Doctors Lounge - Pharmacy AnswersBack to Pharmacy Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 9/5/2017.
Forum Name: Pharmacy & Drug Topics
Question: Allergy Med causes HAIR LOSS!
|Belfrybats - Sun Nov 21, 2004 4:34 pm|
I knew it was the medication but no one would agree. Singulair is a wonderful solution to asthma and hay fever for me. I started taking it back last February and had not had any asthma or allergy symptoms in all these months. BUT, my hair began to fall out. I'm not talking a few strands at a time....I am talking hundreds of hairs in my hands every single time I washed my hair!!! I was frantic! Asked four doctors, and two pharmacists if possibly Singulair could cause it. Was told no. I checked the internet, the PDR and the Pill Book to see if hair loss might be listed as a side effect....it isn't. No one would agree with me. I stopped taking it three weeks ago. Two weeks after stopping I have not seen one single hair come out no matter how vigorously I shampoo.
Yep...I have hayfever back....but my hair isn't falling out!
Just thought anyone who takes this med might want to know. Maybe I am just unusual and it doesn't happen to others.
|Theresa Jones, RN - Thu Nov 25, 2004 5:38 am|
Thanks for the interesting info on Singulair. I'm glad your hair isn't falling out and there are other treatments for your hayfever.
|hairblues - Fri Nov 04, 2005 10:09 pm|
Thank you so much for sharing your experience! I have been taking Singulair for only 6 months and was noticing so much hair thinning that I went to the dermatologist. He did hormone testing (don't have results yet), but I think that you are ABSOLUTELY RIGHT about this med so I stopped taking it yesterday. It was the only medication I was taking and I had no issues with my hair prior to taking it. I went on Merck's website and other websites and none of them mention hair loss as a side effect of Singulair. It could be that this side effect only impacts a small % of users, but I think that people need to be made aware of this and Merck needs to test more/disclose. So, thank you again.
BTW, you mentioned that your hair loss slowed about 2 weeks after you stopped using the drug, but did it ever grow back in the places where it had fallen out?
|Belfrybats - Sat Nov 05, 2005 10:03 am|
I have had over 200 emails from people all over the world telling me their stories about their experience with hair loss and every one of them was taking Singulair. I have written Merck many times asking them to list it as a side effect and of course no one has ever responded. I guess they have bigger fish to fry.
It took several months before I noticed my hair completely stopped falling out. At first I noticed it had stopped completely but then I noticed some was still coming out even two, three months later. My hair was so much thinner so I watched my scalp carefully over a six month period and did notice some was growing back. It's been 8 months since I stopped taking that medication. I cut my hair real short, started taking Biotin 10 mg at the suggestion of my dermatologist and have now finally noticed my hair is thicker and almost back to the way it was before the medication. I've let it grow again and went back to getting it highlighted (which I had stopped out of fear it was making things worse).
In my experience, it took about 6 months to gradually stop falling out, each month better than the last. And it has taken upwards of 8 months for me to notice a difference in thickness.
I think the hair loss is a side effect for many people based on the emails I have received. The people write me back after they stop taking the medication, and VOILA....their hair stops falling out.
I am so glad you found this message board. I would definitely find another allergy drug if I were you. I get hayfever and asthma somewhat now since I am off the drug....but I am resorting to other remedies.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.